The ACCC has instituted proceedings in the Federal Court of Australia against Reckitt Benckiser (Australia) Pty Ltd (Reckitt Benckiser), alleging that it made false or misleading claims that its Nurofen Specific Pain Products were each formulated to treat a specific kind of pain, when the products are identical.
The Nurofen Specific Pain Product range consists of Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain, and Nurofen Tension Headache.
The ACCC alleges that Reckitt Benckiser made representations on the packaging of each Nurofen Specific Pain Product, and on its website that each product:
The ACCC alleges that these representations were false or misleading because the caplets in all four Nurofen Specific Pain Products are identical and each contain the same active ingredient, ibuprofen lysine 342mg. All four products are also approved on the Australian Register of Therapeutic Goods as being suitable for treating a wide variety of pain types.
“The ACCC takes false or misleading claims about the efficacy of health and medical products very seriously,” ACCC Chairman Rod Sims said.
“In this case, we allege that consumers have been misled into purchasing Nurofen Specific Pain Products under the belief that each product is specifically designed for and effective in treating a particular type of pain, when this is not the case,” Mr Sims said.
“The retail price of the Nurofen Specific Pain Products is significantly above that of other comparable analgesic products that also act as general pain relievers. Recent price sampling conducted by the ACCC revealed that these products are being sold at retail prices around double that of Nurofen’s standard ibuprofen products and standard products of its competitors.”
The ACCC is seeking declarations, injunctions, an order for the publication of corrective notices, and penalties and costs. This matter is listed for a case management conference on 31 March 2015 in the Federal Court of Australia in Sydney.